Article Text

PDF

Heart Online case reports: www.heartjnl.com

Statistics from Altmetric.com

The follow electronic only articles are published in conjunction with this issue of Heart.

Massive pulmonary embolism with ST elevation in leads V1–V3 and successful thrombolysis with tenecteplase

I G Livaditis, M Paraschos, K Dimopoulos

A 42 year old woman was referred to the emergency department from the radiology department after having a syncopal episode during a triplex examination of the lower extremities for acute painful right leg swelling five hours earlier that morning. She had no significant medical history, smoked 3–5 cigarettes a day, and had been taking contraceptive medication for menorrhagia for the preceding three months. On presentation she was cyanotic, dyspnoeic, and haemodynamically unstable. ECG showed sinus tachycardia of 120 beats/min with ST elevations from V1 through V3 mimicking anteroseptal acute myocardial infarction. Ten minutes after presentation she was thrombolysed with 80 mg tenecteplase leading to ST elevation resolution and remarkable haemodynamic recovery after 20 minutes. This case shows how pulmonary embolism can mimic anteroseptal acute myocardial infarction on ECG and the life saving results from rapid thrombolysis with tenecteplase.

(Heart 2004;90:e41) www.heartjnl.com/cgi/content/full/90/7/e41

Fatal pulmonary arterial hypertension associated with phenylpropanolamine exposure

R J Barst, L Abenhaim

Exogenous substances such as the appetite suppressant fenfluramine are known to be causally related to the development of pulmonary arterial hypertension (PAH). In these cases, the clinical course as well as the pulmonary vascular disease pathologically is indistinguishable from idiopathic PAH. Other exogenous substances, such as amphetamines, cocaine, and meta-amphetamines, have been considered to be potential risk factors for inducing PAH. SOPHIA (the study of pulmonary hypertension in America), in addition to confirming previous reports of a causal association between the appetite suppressant fenfluramine and PAH, unexpectedly found a significantly increased risk for the development of PAH with exposure to over-the-counter antiobesity agents containing phenylpropanolamine. The first case is reported of fatal PAH in a child heavily treated with cold remedies containing phenylpropanolamine, which, in addition to the results of SOPHIA, strengthens the hypothesis that phenylpropanolamine is a risk factor for the development of PAH.

(Heart 2004;90:e42) www.heartjnl.com/cgi/content/full/90/7/e42

View Abstract

Request permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.

Linked Articles